Safe physical activity while on coumadin
August 15, 2012 2:57 PM Subscribe
How cautious do I need to be with physical activity while on blood thinners (coumadin/warfarin)?
posted by Leontine to health & fitness (9 answers total)
I was diagnosed with a deep-vein thrombosis (DVT) in my left leg three months ago and now another blood clot has appeared in my right leg. The doctors don't know what's going on with me yet, but I will be taking coumadin/warfarin for at least three to six more months, and possibly indefinitely. It could even be for the rest of my life. Coumadin is a blood thinner, which means blood doesn't clot as quickly as normal. People on the drug tend to bruise more easily, and cuts can take longer to stop bleeding. They say injuries that might otherwise be minor can be more dangerous, even fatal, for people on coumadin. So recommended physical exercise include low-key activities such as walking and swimming.
I like to walk the dog, and I swim once a week, but I don't want to spend possibly the rest of my life like a delicate flower. How careful do I really need to be?
From my online research, it seems what I really have to worry about is a head injury. So I'll faithfully wear a helmet when riding a bike and stay clear of swinging baseball bats. But what about other activities?
1) What if I'm playing volleyball or ultimate frisbee and throw myself on the grass for a save or a catch?
2) What if I'm playing a friendly game of basketball and accidently get an elbow in the eye?
3) What if I fall off my bike and bang up my body?
Maybe I'll bruise more easily, but I can handle bruises. Is there any greater risk than that? If so, what merits a call to the doctor or a trip to the emergency room?
I realize the best person to ask these questions to is my doctor, but it's hard to get more out of him than a general warning to be careful and avoid risks. At the same time, I see severely restricting my physical activity as risky in its own right because of the dangers of an inactive lifestyle (increased likelihood of heart disease, diabetes, etc.). Being less active is also bringing down my mood, mental health, and quality of life.
So to conclude, please help me realistically assess the dangers of different physical activities while on coumadin. I don't want to take foolish risks, but I also don't want my treatment to unnecessarily weigh me down.